Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Outer functions in function algebras on the bidisc


Author: Håkan Hedenmalm
Journal: Trans. Amer. Math. Soc. 306 (1988), 697-714
MSC: Primary 32A35; Secondary 32E25, 46J15
DOI: https://doi.org/10.1090/S0002-9947-1988-0933313-4
MathSciNet review: 933313
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ f$ be a function in the bidisc algebra $ A({{\mathbf{D}}^2})$ whose zero set $ Z(f)$ is contained in $ \{ 1\} \times \overline {\mathbf{D}} $. We show that the closure of the ideal generated by $ f$ coincides with the ideal of functions vanishing on $ Z(f)$ if and only if $ f( \cdot ,\,\alpha )$ is an outer function for all $ \alpha \in \overline {\mathbf{D}} $, and $ f(1,\, \cdot )$ either vanishes identically or is an outer function. Similar results are obtained for a few other function algebras on $ {{\mathbf{D}}^2}$ as well.


References [Enhancements On Off] (What's this?)

  • [ACD] O. P. Agrawal, D. N. Clark and R. G. Douglas, Invariant subspaces in the polydisk, Pacific J. Math. 121 (1986), 1-11. MR 815027 (87b:46055)
  • [BEG] C. Bennett and J. E. Gilbert, Homogeneous algebras on the circle. I, Ann. Inst. Fourier (Grenoble) 22 (1972), 1-19. MR 0338782 (49:3546)
  • [CAR] T. Carleman, Les fonctions quasi-analytiques, Gauthier-Villars, Paris, 1926.
  • [DOM] Y. Domar, On the analytic transform of bounded linear functionals on certain Banach algebras, Studia Math. 53 (1975), 203-224. MR 0383003 (52:3885)
  • [GAM] T. W. Gamelin, Lectures on $ {H^\infty }(D)$, Notas de Mathematica, No. 21, Universidad Nacional de La Plata, La Plata, Argentina, 1972.
  • [GAR] J. B. Garnett, Bounded analytic functions, Academic Press, New York, 1981. MR 628971 (83g:30037)
  • [GRS] I. M. Gelfand, D. A. Raikov and G. E. Šilov, Commutative normed rings, Chelsea, Bronx, N.Y., 1964.
  • [GUR] V. P. Gurarii, Harmonic analysis in spaces with a weight, Trudy Mat. Obshch. 35 (1976), 21-76; English transl., Trans. Moscow Math. Soc. 35 (1979), 21-75. MR 0499942 (58:17684)
  • [HED] H. Hedenmalm, On the primary ideal structure at infinity for analytic Beurling algebras, Ark. Mat. 23 (1985), 129-158. MR 800176 (87d:46056)
  • [HOF] K. Hoffman, Banach spaces of analytic functions, Prentice-Hall, Englewood Cliffs, N.J., 1962. MR 0133008 (24:A2844)
  • [JAN] M. R. Janeba, Analytic structures in certain compactifications of the unit ball and polydisc in $ {{\mathbf{C}}^2}$, Dissertation, Univ. of California, Santa Barbara, 1983.
  • [KOO] P. Koosis, Introduction to $ {H_p}$ spaces, London Math. Soc. Lecture Notes 40 (1980).
  • [KOR1] B. I. Korenblum, Invariant subspaces of the shift operator in a weighted Hilbert space, Mat. Sb. 89 (1972), 111-138. MR 0317073 (47:5621)
  • [KOR2] -, Closed ideals in the ring $ {A^n}$, Functional Anal. Appl. 6 (1972), 203-214.
  • [LEV] B. Ya. Levin, Translates of functions of two variables, Problem 7.20, Linear and Complex Analysis Problem Book, 199 Research Problems, Lecture Notes in Math., vol. 1043, Springer-Verlag, Berlin, Heidelberg, New York, and Tokyo, 1984, p. 421.
  • [NYM] B. Nyman, On the one-dimensional translation group and semigroup in certain function spaces, Thesis, Uppsala, 1950. MR 0036444 (12:108g)
  • [ROS] J. P. Rosay, Une équivalence au corona problème dans $ {{\mathbf{C}}^n}$ et un problème d'ideal dans $ {H^\infty }(D)$, J. Functional Anal. 7 (1971), 71-84. MR 0273413 (42:8292)
  • [RUS] L. A. Rubel and A. L. Shields, The failure of interior-exterior factorization in the polydisc and the ball, Tôhoku Math. J. 24 (1972), 409-413. MR 0333234 (48:11559)
  • [RUD1] W. Rudin, The closed ideals in an algebra of analytic functions, Canad. J. Math. 9 (1957), 426-434. MR 0089254 (19:641c)
  • [RUD2] -, Function theory in polydiscs, Benjamin, New York, 1969. MR 0255841 (41:501)
  • [RUD3] -, Real and complex analysis, Tata McGraw-Hill, 1974. MR 0344043 (49:8783)
  • [TAW] B. A. Taylor and D. L. Williams, Ideals in rings of analytic functions with smooth boundary values, Canad. J. Math. 22 (1970), 1266-1283. MR 0273024 (42:7905)
  • [TCH] P. Tchamitchian, Généralisation des algèbres de Beurling, Ann. Inst. Fourier (Grenoble) 34 (1984), 151-168. MR 766278 (86d:42019)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 32A35, 32E25, 46J15

Retrieve articles in all journals with MSC: 32A35, 32E25, 46J15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1988-0933313-4
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society